10TV: Columbus first responders prepare for new drug called "Gray Death"
A dangerous heroin-laced drug is expected to make its way to Columbus, and first responders, including those at OhioHealth, are preparing for its arrival. The new drug is called “gray death”, and it lives up to its name. The drug is light or gray, powdery and so strong that it could take more than one or even numerous doses of Narcan or Naloxone to revive someone.
"We really can't tell what substances are in the opiate overdose, but we can tell that it's a pretty serious overdose by the amount of Narcan sometimes we have to give," CFD Medical Director David Keseg told 10TV reporter Meghan Matthews.
Gray death looks like any other drug when you first see it, but what it is made of is a lot more serious than what is already out there.
According to Ohio BCI Forensic Scientist, Megan Snyder, the drug is a blend of U-47700, fentanyl and heroin. She told 10TV that it is so potent they have to put gloves and masks on to protect themselves while they are testing it.
Despite the fact that the combination drug has not surfaced in Columbus yet, it has been reported in the Southern part of the state. The Ohio Bureau of Criminal Investigation has analyzed and identified gray death at least eight times.
As of now, the Columbus Division of Fire receives about nine overdose calls per day. On average, medics use around 14 doses of Narcan each day, but with the anticipation of gray death, that number could rise.
Dan Jeltes, MD, emergency medicine physician at OhioHealth Grant Medical Center, told 10TV that it is not possible for heroin addicts to build an immunity to Narcan. If the antidote does not work, Jeltes said the next step is to give them medication to be put in a medically induced coma. Then a ventilator starts breathing for them by a tube that is put down into their trachea.
First responders also added that if Narcan does not work, CPR could be an option to bring them back to life.